|Need Some Straight Answers
Sep 6, 2002
My niece found out she had AIDS in January of this year after her right lung collapsed. Her VL was 361,924; CD4's were 156. She started AZT therapy, and has since had the other lung collapse, 3 lung surgeries, extreme wasting, (once down to 73 lbs) and has developed Aspergillus (now in both lungs). (Aspergillus diagnosed March, 2002 after 2nd lung surgery.) She was put on Sporinox (pills and then liquid), but now has been put on Cancidas (daily IV admistered at hospital). It's my understanding that this fungas has a HIGH mortality rate; 10/13 patients die within 3 months and she's now @ 6--now it's in both lungs! Today the doctor reported that her VL is 850 and her CD-4 count is 53! (She's dropped over 100 points in less than 2 months.) My niece tried to explain away the low CD-4 count due to her last lung surgery (7/27) and "all that her body has been through recently." The doctor (not her normal doctor, but his Associate), didn't disagree with her. Doesn't the fact that her CD-4 count is now 53 mean that we are in serious trouble? In June, her regular doctor took her off of the Sustiva because of vomitting. Could this be the reason for the rapid change in T-Cell count? She is using oxygen since her last surgery, continues to have a bad cough, and weighs 80 lbs. Since she has a teenage daughter, the family believes that we should start having conversations about how long she might really have. However, her doctor originally told her she could live 30-40 years (which she still believes). I don't think my niece has a clue that she may die within a few months. Given the above scenario, what really are her chances of her seeing Thanksgiving or even Halloween? Please be honest. We need some straight answers.
Sleepless in Orangevale.
Response from Dr. Little
Based upont he scenario you describe, I would think she is in serious trouble. It is possible that the drop in CD4 cells is related to the stop of antiretroviral medications and that the ability to start and sustain potent antiretrovirals is probably critical to her future. It is also my belief however, that it is not really anyone's place but her doctor's or another health care provider who knows her to tell her how serious her health issues may be in terms of her short or long term survival. I am not caring for her, nor do I know all the details of her care - so thus, I am not in a position to give you a reasonable life expectancy. I can tell you that she has several imminently life threatening diseases and if things do not turn around soon, then I would agree that she is in grave danger.
Wild Type Virus
drug resistance - getting worse?
- Erectile Dysfunction After Anal Sex Without Condom Does It Mean I Have HIV
- Hair Loss After Touching Vagina Worried I Have HIV
- Rectal Bleeding After Anal Sex Without Condom Does It Mean I Have HIV
- Sore Testicles After Getting A Tattoo Worried I Have HIV
- Sore Throat After Receiving Head Worried I Have HIV
- Can You Get Genital Warts From Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.